Hail, Vilas
- When
- August 9, 7:33 AM CST
- Where
- Vilas County, Lac du Flambeau
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.967, -89.883
Thunderstorms developed in the vicinity of a stationary front and moved along the Wisconsin/Upper Michigan border. The strongest storms downed trees and power lines and dropped penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in the vicinity of a stationary front and moved along the Wisconsin/Upper Michigan border. The strongest storms downed trees and power lines and dropped penny size hail. Fallen trees caused damaged to four vehicles and knocked out power to around 10,000 homes and businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 1:45 AM CST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 AM CDT TUE AUG 9 2005 .SHORT TERM...TODAY THROUGH WEDNESDAY. FORECAST FOCUS ON PRECIPITATION CHANCES AND TEMPERATURES. MCS IN MINNESOTA AND THE DAKOTAS WILL BE THE FOCUS FOR CONVECTION THIS MORNING AS THE MODELS HANDLE THIS SYSTEM DIFFERENTLY. THE NAM AND NGM MODEL BRING THE PRECIPITATION THRU MOST OF THE CWA THIS MORNING WHILE THE GFS KEEPS THE PRECIPITATION NORTH OF THE CWA. ALTHOUGH THE CONVECTION APPEARS TO BE HEADED IN A SOUTHERLY DIRECTION THE ATMOSPHERE SEEMS TOO DRY AND STABLE AS WAS EVIDENCED BY STORMS ENTERING THE CWA YESTERDAY AND EARLY THIS MORNING. THEREFORE WILL LEAVE THE FORECAST AS IS AND KEEP THE SOUTHEASTERN CWA DRY FOR NOW. GIVEN THE FORECAST OF KEEPING THE STORMS MORE NORTH TODAY WILL GO WITH HIGHER TEMPERATURES WITH MANY 90 DEGREE READINGS ACROSS THE SOUTHERN CWA WITH COOLER TEMPERATURES IN NORTH CENTRAL WISCONSIN WITH STORMS AND THE FRONT PASSING THRU THE AREA. THE FRONT WILL PASS THRU THE AREA TONIGHT BRINGING A HIGHER CHANCE FOR PRECIPITATION ACROSS THE REGION THE MODELS DISAGREE ON THE TIMING AND AMOUNT OF PRECIPITATION AS SOME CONVECTIVE FEEDBACK ON THE GFS WORKS ITS WAY OUT WITH HIGHER PRECIPITATION AMOUNTS ACROSS THE NORTHERN CWA. THE NAM SOLUTION IS SIMILAR TO THE GFS WITH HIGHER AMOUNTS ACROSS THE NORTHERN CWA SO WILL LEAVE CHANCY POPS ACROSS THE SOUTHEASTERN CWA WITH LIKELY POPS FURTHER NORTH AND WEST. PRECIPITATION WILL COME TO AND END WEDNESDAY MORNING AS THE FRONT MOVES SOUTH OF THE CWA. THE FRONT WILL USHER IN COOLER TEMPERATURES FOR WEDNESDAY AS HIGHS 5 TO 10 DEGREES COOLER THAN TODAY. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...THEN SLIDES EAST OF THE AREA ON THURSDAY. MODELS DEPICTING SOME RETURN FLOW PRECIPITATION THURSDAY INTO THURSDAY NIGHT (GFS). DECIDED TO LEAVE FORECAST DRY AT THIS TIME AS ANY PRECIPITATION SHOULD BE LIGHT AND ELEVATED. FRONT PUSHES INTO THE REGION ON FRIDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA...ESPECIALLY FRIDAY AFTERNOON AND FRIDAY EVENING. THE FRONT SLOWLY SAGS SOUTH FRIDAY NIGHT...BUT SOUTHERN PORTION OF THE FORECAST AREA WILL BE CLOSE ENOUGH TO THE FRONT TO WARRANT A SMALL CHANCE ON SATURDAY. REMOVED ANY MENTION OF PRECIPITATION OVER THE NORTH ON SATURDAY. FOR THE REMAINDER OF THE PERIOD (SUNDAY AND MONDAY)...GFS DEPICTING BOUNDARY REMAINING SOUTH OF THE AREA WITH GFS INDICATING PRECIPITATION FROM TIME TO TIME DURING THE PERIOD. THINK PRECIPITATION FIELDS EXTEND TO FAR NORTH FROM MODEL SURFACE BOUNDARY...THEREFORE WILL LEAVE DRY AS CONVECTION FROM PREVIOUS DAYS MAY SAG THIS BOUNDARY EVEN FURTHER SOUTH THAN THE GFS WOULD SUGGEST. 850MB TEMPERATURES COOL TO NEAR +10 C BY THE END OF THE PERIOD. THEREFORE...CURRENT FORECAST TEMPERATURES LOOK REASONABLE THROUGHOUT THE LONG TERM PERIOD. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KURIMSKI/ECKBERG WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 345 AM CDT TUE AUG 9 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100845- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 345 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING THUNDERSTORMS TO NORTH-CENTRAL AND CENTRAL WISCONSIN TODAY...MAINLY NORTH OF A LINE FROM STURGEON BAY TO SHAWANO TO WISCONSIN RAPIDS. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER THE REST OF NORTHEAST AND EAST CENTRAL WISCONSIN TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. LMZ521-522-541>543-564-100845- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 345 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING THUNDERSTORMS TO EXTREME NORTHERN LAKE MICHIGAN TODAY...MAINLY NORTH OF STURGEON BAY. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER CENTRAL LAKE MIGHIGAN TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. KURIMSKI/ECKBERG WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 820 AM CDT TUE AUG 9 2005 WIZ005-010>013-073-091400- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON AND CRIVITZ 820 AM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EXTREME NORTHERN WISCONSIN UNTIL 1100 AM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... VILAS... ONEIDA... FOREST... FLORENCE...AND MARINETTE. AT 815 AM...A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED OVER NORTH-CENTRAL WISCONSIN AND EXTREME WESTERN UPPER MICHIGAN. THE STORMS EXTENDED FROM NEAR THE CITY OF IRONWOOD MICHIGAN...SOUTH...INTO IRON COUNTY WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MPH. THE STORMS SHOULD CONTINUE TO MOVE EAST ACROSS EXTREME NORTHERN WISCONSIN DURING THE MORNING. THE MAIN RISK POSED BY THE STORMS IS OF DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE. IF YOU ARE IN THE WATCH AREA...BE SURE TO CLOSELY MONITOR THE WEATHER SITUATION THIS MORNING. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A WARNING IS ISSUED. SKOWRONSKI WEATHER.GOV/GREENBAY
The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 13:31 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471815, 5471816, 5471817.